Journal of the Mathematical Society of Japan

On the solutions of quadratic Diophantine equations II

Manabu MURATA and Takashi YOSHINAGA

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A quantity concerning the solutions of a quadratic Diophantine equation in $n$ variables coincides with a mass of a special orthogonal group of a quadratic form in dimension $n-1$, via the mass formula due to Shimura. We show an explicit formula for the quantity, assuming the maximality of a lattice in the $(n-1)$-dimensional quadratic space. The quantity is determined by the computation of a group index and of the mass of the genus of maximal lattices in that quadratic space. As applications of the result, we give the number of primitive solutions for the sum of $n$ squares with 6 or 8 and also the quantity in question for the sum of 10 squares.

Article information

Source
J. Math. Soc. Japan, Volume 70, Number 3 (2018), 895-919.

Dates
Received: 25 November 2016
First available in Project Euclid: 18 June 2018

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1529309019

Digital Object Identifier
doi:10.2969/jmsj/76747674

Mathematical Reviews number (MathSciNet)
MR3830791

Zentralblatt MATH identifier
06966966

Subjects
Primary: 11D09: Quadratic and bilinear equations
Secondary: 11D45: Counting solutions of Diophantine equations 11E12: Quadratic forms over global rings and fields

Keywords
mass formula quadratic Diophantine equation primitive solution

Citation

MURATA, Manabu; YOSHINAGA, Takashi. On the solutions of quadratic Diophantine equations II. J. Math. Soc. Japan 70 (2018), no. 3, 895--919. doi:10.2969/jmsj/76747674. https://projecteuclid.org/euclid.jmsj/1529309019


Export citation

References

  • W. T. Gan, J. P. Hanke and J.-K. Yu, On an exact mass formula of Shimura, Duke Math. J., 107 (2001), 103–133.
  • T. Hiraoka, On the class number of the genus of $\mathbf{Z} $-maximal lattices with respect to quadratic form of the sum of squares, J. Math. Kyoto Univ., 46 (2006), 291–302.
  • G. Shimura, An exact mass formula for orthogonal groups, Duke Math. J., 97 (1999), 1–66.
  • G. Shimura, The number of representations of an integer by a quadratic form, Duke Math. J., 100 (1999), 59–92.
  • G. Shimura, The representation of integers as sums of squares, Amer. J. Math., 124 (2002), 1059–1081.
  • G. Shimura, Arithmetic and analytic theories of quadratic forms and Clifford groups, Mathematical Surveys and Monographs, 109, Amer. Math. Soc., 2004.
  • G. Shimura, Integer-valued quadratic forms and quadratic Diophantine equations, Documenta Math., 11 (2006), 333–367.
  • G. Shimura, Arithmetic of quadratic forms, Springer Monographs in Mathematics, Springer, New York, 2010.
  • C. L. Siegel, Über die analytische theorie der quadratischen formen, Ann. of Math. (2), 36 (1935), 527–606.
  • T. Yoshinaga, On the solutions of quadratic Diophantine equations, Documenta Math., 15 (2010), 347–385.